Format

Send to

Choose Destination
J Pharm Pract. 2014 Dec;27(6):567-72. doi: 10.1177/0897190014546117.

Drug-induced hepatotoxicity of select herbal therapies.

Author information

1
Bryan Medical Center, Lincoln, NE, USA christine.korth@bryanhealth.org.

Abstract

The use of herbal botanicals and dietary supplements to treat and alleviate disease symptoms has increased over the past decades, and as a result, more research has been done to study the potential damaging effects of herbal products on the liver and other organs. Although reporting rates vary, cases have been published describing liver damage following herbal therapy. Studies have proposed multiple mechanisms of injury for these herbal preparations, and several potential risk factors have been identified including age, gender, polypharmacy, alcohol consumption, and genetic variability. Ingredients and other constituents often differ among products, and lack of standardization in manufacturing of these formulations makes it difficult to determine causality. The potential for drug-induced liver injury is often not known until the postmarketing period due to less rigorous safety testing and regulations.

KEYWORDS:

hepatotoxicity; herbal; liver; nonprescription; supplement

PMID:
25546878
DOI:
10.1177/0897190014546117
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center